Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Is Amitriptyline discontinuation avisable after taking it for 20 years?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 947 Questions
I am considering discontinuing the uses of Amitriptyline 100 mgs. I have been taking this for at least 20 years, Any Advice? Thank you. WW
Posted Thu, 6 Feb 2014 in Mental Health
Answered by Dr. Manisha Gopal 38 minutes later
Brief Answer: It's ok, but need to go slow & monitor response Detailed Answer: hello and welcome to HCM! I have read the question and it says that you have been taking amitryptiline 100 mg and lexapro for past many years . You want to know if you can stop it ( amitryptiline ) . From my clinical experince I can say that-- if someone is taking a drug for past many years, it is better to go for gradual dose reduction, and monitor the response. I usually recommend that there should be a reduction of 25 mg or so at one time and the next deduction is done after may be two weeks...your doctor would know how to go about... This is a trick task, espically when neurons are stabilised for long time by, I would advice that you go slow and keep a check on your symptoms, mainly - headaches, and anxiety. It is good that you are on lexapro, I would ask you that if you have an increase in depressive/ anxiety symptoms, then increase the dose of lexapro( although you have not mentioned its dosage). This might help in taking care of relapse. Do not try to taper and stop both the drugs together. Stopping amitryptiline will be good for your cardiac status too, as this drug is usually avoided in patients above 50-60 yrs of age, (as it might cause cardiac side effects). Lexapro is relatively safe and mild drug with minimum interaction with other will be safe for you comparing the two. So, you should meet your doctor,and discuss these points - go for slow and gradual tapering of medicine - continue monitoring the effects - please monitor your blood pressure and check on headaches - if required, increase the dose of lexapro ( please donot stop both of these medicine, it will harm you rather than helping).. - increase the amount of salad, take adequate water and fruits Wish you good health! please feel free to ask more questions for clarification If you are satisfied by the answer, then please close the query and rate the answer Dr. Manisha Gopal MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor